Livedoid dermatitis (also known as "Embolia cutis medicamentosa," and "Nicolau syndrome") is a rare iatrogenic cutaneous reaction that occurs immediately after a drug injection. It presents as an immediate, extreme pain around the injection site, with overlying skin rapidly becoming erythematous, violaceous, or blanched ("ischemic pallor"):124 and sometimes with reticular pattern. The reaction eventually leads to variable degrees of necrosis to the skin and underlying tissue. The wound eventually heals, can lead to atrophic, disfiguring scarring.
The reaction is associated with a range of both injection sites and drugs. It was first reported by Freudenthal in 1924 following an injection of bismuth salts for syphilis. Although initial reports were following intramuscular injections, the reaction has since also been reported following subcutaneous, intravenous, and intraarticular injections. Livedoid dermatitis has been reported to occur with many different drug injections, including: penicillins, local anesthetics (e.g. lidocaine), vaccines (e.g. Dtap), corticosteroids, NSAIDs, and more.
The cause of this condition is poorly understood. Microscopic examination of affected tissue shows ischemic necrosis, and so various hypothesis exist to explain this ischemia, including vasospasm from needle prick, the injected drug, or cold compresses applied to the wound.
Diagnosis and Treatment
Depending on the extent and state of infection of the wound, the condition may require antibiotics, wound debridement in early stages, and corrective plastic surgery in late stages.
- James, William; Berger, Timothy; Elston, Dirk (2005). Andrews' Diseases of the Skin: Clinical Dermatology. (10th ed.). Saunders. ISBN 0-7216-2921-0.
- Sonntag, M; Bruch-Gerharz D; Neumann NJ; Hodzic-Avdagic N (2005). "Embolia cutis medicamentosa after subcutaneous injection of pegylated interferon-α". Hautarzt 56 (968-969).
- Harde V; Schwarz T (2007). "Embolia cutis medicamentosa following subcutaneous injection of glatiramer acetate". J Dtsch Dermatol Ges 5: 1122–1123. doi:10.1111/j.1610-0387.2007.06391.x.
- Geukens J; Rabe E; Bieber T (1999). "Embolia cutis medicamentosa of the foot after sclerotherapy". Eur J Dermatol 9: 132–133.
- Cherasse A; Kahn MF; Mistrih R; Maillard H; Strauss J; Tavernier C (2003). "Nicolau's syndrome after local glucocorticoid injection". Joint Bone Spine 70: 390–392. doi:10.1016/s1297-319x(03)00137-4.
- Nischal KC; Basavaraj HB; Swaroop MR; Agrawal DP; Sathyanarayana BD; Umashankar NP (Jul–Dec 2009). "Nicolau Syndrome: An Iatrogenic Cutaneous Necrosis". J Cutan Aesthet Surg 2 (2): 92–95. doi:10.4103/0974-2077.58523.
- Yebenes M; Gilaberte M; Toll A; Barranco C; Pujol RM (2005). "Localized retiform purpura after accidental intra-arterial injection of polidocanol". Acta Dermatol Venereol 85: 372–373. doi:10.1080/00015550510027856.